How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MN Psychiatrist Your Own Question
MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds


This answer was rated:

My boyfriend of a year and a half was addicted to pain killers. He got off the pain killers and became very depressed. His Dr put him on Paxil and his depression lifted, but his emotions went away. He use to be the most sweetest, passionate, so emotional, loving man and it is as though he is an alien. He doesnt seem to recgonize that he is numb. Although he did say he had a hard time expressing emotions. He has been on the paxil, 40mg and 2mg of zanax for two months now. He has grown more distant and I finaliy broke up with him, only because, he is mean and uncaring now, he never was mean and always cared. He has no empathy only apathy now. He will not go off the paxil, he wont even lower the dose. He says he is happy. He had mentioned to me that he had a fantasy about shooting his dad and watching his guts splat all over the room. In the mean time his dad kicked him out.
I am devasted, I have been so depressed I can't think. He doesnt seem to care about anything. Is there hope that he will come to his senses? He is the type to get addicted to drugs and this is his new drug. He refuses to feel. I believe I have lost him for good. It has been 11 days now and I'm Devastated!

Hi, I’m a moderator for this topic and I wonder whether you’re still waiting for an answer. If you are, please let me know and I will do my best to find an Expert to assist you right away. If not, feel free to let me know and I will cancel this question for you. Thank you!

Customer: replied 4 years ago.
Yes I am. I have been waiting since yesterday.

Thank you. Sometimes, finding the right Expert can take a little longer than expected and we thank you greatly for your understanding. We’ll be in touch again shortly:-)

Hello, I am a psychiatrist.

I'm sorry to hear about all this. It sounds like a painful situation, to say the least.
I'd like to help you as best I can, so I want to make sure I understand exactly what you'd like to know. Are you asking about the effect of Paxil on him, or if it tends to be abused, or are you asking something else?
Customer: replied 4 years ago.
He did tell me some days he take 80mg.

I am asking about the Paxil on him. Will this apathy wear off?

He does not realize how much he has changed. He denies it. This was a person that was filled with emotion and now he is cold and quiet, but sometimes raging.
How can this drug make him so unemotional? Where did that part of him go? I was his world until this awful medicine took his brain over. I feel hopeless, maybe I need paxil, he he he.
I guess I lost him to the drug.
I see.
SSRI (serotonin) medications like Paxil have the ability to lessen the amount of emotional significance that people attach to things. Re-read that sentence.

This is a two edged sword. It is a very helpful characteristic for people who are overwhelmed and/or very obsessive; this has helped an awful lot of people with anxiety/panic disorders, and OCD. The flip-side is that many people who take SSRIs for depression are not overwhelmed and do not need to be less reactive to things. However, the medication doesn't know this, and it still works the same; these people can then become apathetic and unmotivated. Often they voice being content not doing anything, not getting to work on time, not doing things they're supposed to do, because their internal prompts to get to work on time or do something they need to do becomes muted. In essence, they become too "laid-back", and to an unhelpful degree.

Paxil is not a terrible medication, but like any other tool we use to try to make lifer easier/better (stove, chainsaw, car, electricity, etc.) it can be very helpful or very hurtful.

On 80mg of Paxil daily, if he is apathetic because of the Paxil, this is not going to go away unless he reduces the dose or gets off of the Paxil. If he does reduce the dose or stop it (Please not without instructions from his doctor on how to do this), I would expect his apathy to go away.

The odd thing is that almost 100% of the time - in my experience, anyway - people generally HATE feeling numbed like this and ask what in the world is going on to make them feel that way. They don't want to keep feeling numb. Then, we talk about it and either reduce the dose or change to something else.

If it would be of help, If you want to have him ask me about this here on JustAnswer, I'd be happy to explain all this to him. All he has to do is ask a question and identify that it is meant for me, something like "Paxil question for MNPsychiatrist" or similar. Or you could simply show him our exchange.
Does this make sense?
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience: Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
MN Psychiatrist and 3 other Mental Health Specialists are ready to help you